Maryland, 2009

Lightning Strike in Maryland, June 9, 2009

June 9, 2009 · NWS PHI · 1 event in 1 county or zone

A squall line of strong thunderstorms moved through the Maryland Eastern Shore during the morning of June 9th. Lightning from the thunderstorms caused outages in Talbot County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A squall line of strong thunderstorms moved through the Maryland Eastern Shore during the morning of June 9th. Lightning from the thunderstorms caused outages in Talbot County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 9, 4:49 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 9, 4:49 AM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
549 AM EDT TUE JUN 9 2009

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN ACROSS OUR REGION TODAY INTO
WEDNESDAY. THIS FRONT SHOULD LIFT NORTHWARD AS A WARM FRONT LATER
WEDNESDAY INTO THURSDAY AS LOW PRESSURE NEARS OUR REGION. THIS LOW
WILL CROSS THE AREA THURSDAY INTO FRIDAY, WITH AN ASSOCIATED COLD
FRONT FINALLY SWINGING THROUGH OUR REGION FRIDAY MORNING. HIGH
PRESSURE IS THEN FORECAST TO GRADUALLY BUILD TOWARD OUR REGION
SATURDAY AND SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A CHALLENGING, AND SO A LOW CONFIDENCE, FORECAST FROM THE NEAR
INTO THE SHORT TERM, ALTHOUGH WE START OUT IN ALMOST NOWCAST MODE
AS WE PUT UP A DENSE FOG ADVISORY WHERE WE WERE SEEING
VISIBILITIES OF ONE HALF MILE OR LESS /MAINLY NORTH CENTRAL AND
EASTERN NEW JERSEY AND PARTS OF EASTERN PENNSYLVANIA/. THIS WAS
HAPPENING NORTH OF THE WARM FRONT WHILE AN AREA OF THUNDERSTORMS
THAT WAS TRYING TO DEVELOP INTO A LINE WAS ADVANCING RAPIDLY FROM
THE WEST.

VERY EARLY ON, THE NAM HAD BOTH THE INSTABILITY TO THE WEST AND
THE MARINE FLOW COMING IN OFF THE OCEAN TO THE EAST, AND WE
STARTED BY FAVORING THAT MODEL, WHICH IS TO SAY WE DID NOT LIFT
THE WARM FRONT THROUGH THE ENTIRE AREA. THE NAM ALSO WAS SUPPORTING
SPCS DEPICITION OF A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR
TODAY OVER ABOUT THE WESTERN HALF OF OUR AREA. THERE WAS AN
APPROACHING UPPER JETLET, AN APPROACHING SHORT WAVE THIS MORNING
WITH PERHAPS ANOTHER WEAKER ONE LATER THIS AFTERNOON, SOME VERY
GOOD CAPES AS ONE MOVED WEST /INCLUDING CAPES IN THE 0 TO -20 DEG
C PART OF THE SOUNDINGS/, DIRECTIONAL SHEAR, ALBEIT WITH FAIRLY
WEAK SPEEDS IN THE LOWER LAYERS, AND SOME ROBUST MOISTURE WITH
MORNING VALUES IN EXCESS OF 1.5 INCHES. SOME OF THAT MOISTURE
LOOKED TO GET TAKEN EAST BY THE FIRST SHORT WAVE, BUT VALUES
STAYED ABOVE 1.25 THROUGH THE DAY. HPC WAS CONCERNED THAT THE NAM
WAS WEAK WITH THE SOUTHERN EDGE OF ENERGY COMING THROUGH TODAY,
AND STILL THE NAM DID SHOW DECENT LOWER LEVEL FRONTOGENESIS MOVING
IN THIS AFTERNOON, SO WE WERE NOT AT ALL CERTAIN THAT THE THREAT
TO OUR WESTERN COUNTIES WOULD DIMINISH WITH THE PASSING OF THE
FIRST IMPULSE. WE STARTED BY CARRYING ENHANCED WORDING WEST AND
CENTRAL WITH NO REGARD TO TIMING. WE MENTIONED HAIL, WIND,
LIGHTNING AND HEAVY DOWNPOURS.

TEMPERATURES LEANED TOWARD THE MET EAST /ESPECIALLY NORTHEAST/ AND
TOWARD THE MAV WEST CENTRAL AND SOUTHWEST.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
THE NAM HOLDS TOUGH WITH THE HIGH TO THE NORTHEAST AND THE ONSHORE
FLOW TONIGHT. THE GFS AND THE ECMWF DEVELOP A LOW NEAR THE
DELMARVA BY THE END OF THE NIGHT, AND SO ALSO EVENTUALLY DEVELOP
AN EASTERLY FLOW. THE THREE MODELS HAVE VARIOUS DEPICITIONS OF
ENERGY COMING OVER A WEAKLY BUILDING RIDGLET, AND WEVE BASICALLY
GONE WITH A PRECIP FORECAST THAT STARTS WITH ASSUMED PERSISTENCE
/FROM WHAT WE ARE FORECASTING FOR THE FIRST PERIOD/ AND ENDS WITH
CLIMATOLOGY /LOW POPS/. AGAIN, OUR TEMPERATURES LEAN MET NORTHEAST
AND THEN BLEND MET AND MAV MOVING FURTHER SOUTHWEST.

BY WEDNESDAY, WE WOULD LIKE TO FAVOR CLIMATOLOGY IN THAT IT WOULD
BE HARD TO KEEP THE WARM FRONT AT BAY WITH SUCH A HIGH SUN ANGLE
AND A PROGRESSIVE /SLOWLY PROGRESSIVE/ SURFACE HIGH TO THE
NORTHEAST, BUT SAID HIGH KEEPS GETTING STRONGER ON ALL MODELS. WE
COULDNT FIND A TRIGGER FOR CONVECTION AT THE MID LEVELS AND SO
OUR POPS ARE LOW FOR NOW, BUT WE DID GO CLOSE TO PERSISTENCE VIS A
VIS TODAY ON TEMPERATURES. WITH A SYSTEM APPROACHING FROM THE
WEST ON WEDNESDAY NIGHT, WE BROUGHT POPS BACK IN. THE NAM LOOKS
OVERDONE WITH THE STRENGTH OF THIS SYSTEM, SO WE DID NOT RAISE
MINIMUM TEMPERATURES BASED ON ITS STRONG H925 FLOW AT THIS POINT
BUT RATHER MAINTAINED CONTINUITY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
BY THURSDAY, THE WARM FRONT WILL BEGIN LIFTING BACK NORTHWARD,
WITH AN AREA OF LOW PRESSURE LIFTING TOWARD THE AREA OVERNIGHT
THURSDAY INTO FRIDAY. FINALLY THE COLD FRONT WILL MOVE THROUGH THE
AREA OVERNIGHT THURSDAY INTO FRIDAY. THIS WILL HELP TO KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA FROM THURSDAY
INTO FRIDAY. WE COULD SEE SOME STRONG STORMS DEPENDING OF THE
TRACK OF THE WARM FRONT AND LOW PRESSURE SYSTEM AND IF WE REMAIN
IN THE WARM SECTOR LONG ENOUGH. EITHER WAY, WE WILL LIKELY SEE
SOME HEAVY RAIN WITH SOME SHOWERS/THUNDERSTORMS.

BY LATE FRIDAY AND INTO THE WEEKEND, AFTER THE COLD FRONT MOVES
THROUGH, HIGH PRESSURE WILL BUILD IN. THIS WILL PROVIDE FOR A NICE
WEEKEND. WITHOUT ANY STRONG WARM OR COLD AIR ADVECTION, TEMPERATURES
SHOULD REMAIN COMFORTABLE. IN FACT, TEMPERATURES THROUGHOUT THE
EXTENDED ARE EXPECTED TO BE CLOSE TO AVERAGE FOR THIS TIME OF
YEAR.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

A RATHER TRICKY FORECAST AS A FRONTAL BOUNDARY IS DRAPED FROM FAR
SOUTHERN NEW JERSEY BACK TO NEAR KILG THEN JUST SOUTHWEST OF KRDG.
LOW PRESSURE IS FORECAST TO TRACK WELL TO OUR WEST AND NORTH TODAY
INTO TONIGHT, WHICH MAY NOT ALLOW THE AFOREMENTIONED SURFACE
BOUNDARY IN OUR AREA TO WORK VERY FAR NORTHWARD. THE MOIST ONSHORE
FLOW IS RATHER EVIDENT IN SURFACE OBSERVATIONS AS WELL AS SATELLITE
IMAGERY BY A SOLID STRATUS DECK ALONG WITH SOME FOG. THIS STRATUS
DECK HAS BEEN GRADUALLY SLIDING WESTWARD WITH TIME AND ALL OUR
TERMINALS ARE EXPECTED TO HAVE AT LEAST SOME IFR TO LIFR CEILINGS.
THERE ARE DIFFERENCES AMONG THE COMPUTER MODELS ON THE EXTENT OF THE
LOWER CONDITIONS AND HOW LONG THEY LAST TODAY. WE LEANED MORE TOWARD
THE SLOWER APPROACH AS THE TRACK OF THE MAIN LOW PRESSURE SYSTEM FAR
REMOVED FROM OUR AREA COULD BE ENOUGH TO MAINTAIN A MORE ONSHORE
FLOW. A POSSIBLE CONCERN IS THAT THE STRONG JUNE SUNSHINE MAY BE
ABLE TO MIX OUT THE LOW-LEVEL MOISTURE ENOUGH, ALLOWING CEILINGS TO
RISE MORE THAN ANTICIPATED. THE LOWER CEILINGS HELD ON LONGER THAN
INITIALLY THOUGHT YESTERDAY, THEREFORE WE DID NOT WANT TO RUSH THE
IMPROVEMENTS GIVEN A MORE WIDESPREAD SCENARIO THIS MORNING.

WITH THE BOUNDARY IN THE AREA COMBINED WITH UPPER-LEVEL ENERGY AND A
SURFACE TROUGH ARRIVING FROM THE WEST THROUGH THE DAY, SHOWERS AND
THUNDERSTORMS ARE EXPECTED. WHILE SOME ACTIVITY WILL BE AROUND THIS
MORNING ESPECIALLY KRDG AND KABE, PERHAPS MORE WIDESPREAD SHOWERS
AND STORMS OCCUR FROM ABOUT MIDDAY ON FROM WEST TO EAST. TIMING THE
ACTIVITY IS CHALLENGING, HOWEVER THIS WOULD CHANGE ONCE THE ACTIVITY
INITIATES AND BECOMES MORE ORGANIZED. WE ARE MONITORING A ROBUST
LINE OF CONVECTION EXITING OUT OF CENTRAL PENNSYLVANIA AND HEADED
FOR THE KRDG AND KABE AREAS. FOR NOW, WE CONTINUED WITH VCSH/VCTS
AND THE CB DESCRIPTOR AND WILL ISSUE AMENDMENTS AS NEEDED TO FINE
TUNE THE DETAILS. IF THE FRONTAL BOUNDARY IS SLOWER IN LIFTING
NORTHWARD AS A WARM FRONT THROUGH THE DAY, THIS MAY LIMIT THE
SEVERITY OF THE THUNDERSTORMS. EITHER WAY, THERE IS PLENTY OF
MOISTURE IN THE ATMOSPHERE, THEREFORE LOCALLY HEAVY RAIN WOULD TEND
TO REDUCE THE VISIBILITY AT TIMES AND FREQUENT LIGHTNING IS EXPECTED
WITH MANY STORMS.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR THIS EVENING
THEN DIMINISH WITH TIME. A FRONTAL BOUNDARY LOOKS TO MEANDER IN OUR
VICINITY TONIGHT, AND THIS MAY TEND TO KEEP THE CLOUD BASES LOWER.
IF THE CEILINGS ARE ABLE TO IMPROVE, THEY MAY TEND TO LOWER ONCE
AGAIN IN THE EVENING AS PLENTY OF LOW-LEVEL MOISTURE REMAINS.

OUTLOOK...
AREAS OF LOW CLOUDS AND FOG WILL BE POSSIBLE OVERNIGHT AND WEDNESDAY
MORNING AS A PESKY BOUNDARY LOOKS TO LINGERS NEAR OUR AREA. WE MAY
BE ABLE TO SQUEEZE IN A DRY DAY WEDNESDAY BEFORE THE NEXT LOW
PRESSURE SYSTEM MOVES IN FOR THURSDAY. THIS LOOKS TO BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS THURSDAY INTO FRIDAY BEFORE A
COLD FRONT SETTLES TO OUR SOUTH AND EAST. HIGH PRESSURE THEN
GRADUALLY BUILDS TOWARD OUR AREA LATER FRIDAY AND SATURDAY.

&&

.MARINE...
A FRONTAL BOUNDARY IS NEARLY STALLED ACROSS OUR SOUTHERN WATERS WITH
AN EASTERLY FLOW TO ITS NORTH. WHILE THERE IS NO REAL STRONG
PRESSURE GRADIENT, THE PLACEMENT OF THE SURFACE BOUNDARY WILL GOVERN
THE WIND DIRECTION. THERE ARE DIFFERENCES AMONG THE COMPUTER MODELS
ON HOW FAR NORTH THIS BOUNDARY LIFTS THROUGH WEDNESDAY, AND WE ARE
LEANING MORE TOWARD THE SLOWER SOLUTION GIVEN THE MAIN SURFACE LOW
BEING FAR REMOVED FROM OUR AREA TODAY AND TONIGHT. THIS WILL KEEP AN
EASTERLY COMPONENT TO THE WIND LONGER ACROSS THE NORTHERN COASTAL
WATERS. WE ARE ANTICIPATING WINDS TO BE ABOUT 10 KNOTS GIVEN THE
FAIRLY WEAK PRESSURE GRADIENT THROUGH WEDNESDAY.

AS LOW PRESSURE APPROACHES ON THURSDAY THEN SLIDES NEARBY THURSDAY
NIGHT, THE LOW-LEVEL WIND FIELD IS FORECAST TO INCREASE FROM THE
SOUTH AND SOUTHWEST. THE FORECAST SOUNDINGS DO INDICATE A LOW-LEVEL
INVERSION HOLDING WITHIN THE WAA REGIME. THIS WOULD TEND TO LIMIT
THE STRONGER WINDS ALOFT FROM REACHING THE SURFACE. WE WILL CONTINUE
TO GO IN THIS DIRECTION. THE INCREASED FLOW THOUGH WILL BUILD THE
SEAS SOME, HOWEVER WAVEWATCH ONLY TOPS SEAS TO 5 FEET LATER THURSDAY
FOR A SHORT PERIOD OF TIME. FOR NOW, WE CONTINUED WITH THE IDEA OF
CAPPING THE SEAS AT 4 FEET GIVEN THE UNCERTAINTY WITH THE DETAILS
AND THE LACK OF A MUCH STRONGER GRADIENT. HOWEVER, WINDS AND SEAS
WILL BE LOCALLY HIGHER NEAR THUNDERSTORMS. THE SYSTEM LOOKS TO
FINALLY BE SLIDING TO OUR EAST FRIDAY MORNING WHICH WILL PULL A COLD
FRONT THROUGH. HIGH PRESSURE IS FORECAST TO GRADUALLY BUILD TOWARD
OUR AREA SATURDAY, HOWEVER A FRONTAL BOUNDARY MAY NOT BE TO FAR AWAY
TO OUR SOUTH. OVERALL, CONDITIONS CONTINUE TO BE FORECAST BELOW
SMALL CRAFT ADVISORY CRITERIA THROUGH THE PERIOD.

&&

.HYDROLOGY...
FLASH FLOOD AND HEADWATER GUIDANCE ONE HOUR VALUES START TO GET
EXCITED AT AROUND 1.5 INCHES, AND WE DIDNT THINK THAT WOULD
HAPPEN ON A WIDE ENOUGH SCALE TO ISSUE ANY WATCHES. HOWEVER, THE
PARAMETERS MENTIONED ABOVE IN THE NEAR TERM SECTION MAY CAUSE
A FEW CELLS TO DROP ENOUGH RAIN TO CAUSE LOCALIZED FLOODING AND WE
HAVE MENTIONED THIS IN THE HWO.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...DENSE FOG ADVISORY UNTIL 9 AM EDT THIS MORNING FOR PAZ069.
NJ...DENSE FOG ADVISORY UNTIL 9 AM EDT THIS MORNING FOR NJZ009-010-
     012>015-018>020-022-025>027.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GORSE
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...ROBERTSON
AVIATION...GORSE
MARINE...GORSE
HYDROLOGY...DELISI
Hazardous weather outlook, Jun 9, 3:40 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 AM EDT TUE JUN 9 2009

NJZ009-018-PAZ069-101000-
HUNTERDON-CAMDEN-BUCKS-
440 AM EDT TUE JUN 9 2009

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

ALSO...THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A
SLIGHT RISK OF SEVERE THUNDERSTORMS. IN ADDITION TO THE THREAT OF
WINDS AND HAIL...THERE IS A THREAT THAT LOCALIZED HEAVY DOWNPOURS
MAY CAUSE SOME POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ001>003-MDZ008-012-015-019-020-NJZ007-016-017-021-PAZ054-055-
060>062-067-068-070-071-101000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-WARREN-SALEM-GLOUCESTER-CUMBERLAND-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-DELAWARE-PHILADELPHIA-
440 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...NORTHERN NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT RISK
OF SEVERE THUNDERSTORMS. IN ADDITION TO THE THREAT OF WINDS AND
HAIL...THERE IS A THREAT THAT LOCALIZED HEAVY DOWNPOURS MAY CAUSE
SOME POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ004-NJZ001-008-023-024-101000-
DELAWARE BEACHES-SUSSEX-MORRIS-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
440 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...NORTHERN
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ010-012>015-019-020-022-025>027-101000-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-
NORTHWESTERN BURLINGTON-OCEAN-ATLANTIC-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
440 AM EDT TUE JUN 9 2009

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-101000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
440 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-450>455-101000-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
440 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 5:44 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
644 AM EDT TUE JUN 9 2009

DEZ001-NJZ001-007-009-PAZ054-055-060>062-067>070-091145-
BERKS PA-BUCKS PA-CARBON PA-CHESTER PA-DELAWARE PA-HUNTERDON NJ-
LEHIGH PA-MONROE PA-MONTGOMERY PA-NEW CASTLE DE-NORTHAMPTON PA-
SUSSEX NJ-WARREN NJ-
644 AM EDT TUE JUN 9 2009

...STRONG THUNDERSTORMS WILL AFFECT BERKS...BUCKS...CARBON...
CHESTER...DELAWARE...HUNTERDON...LEHIGH...MONROE...MONTGOMERY...NEW
CASTLE...NORTHAMPTON...SUSSEX AND WARREN COUNTIES...

AT 643 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF MONTAGUE TO 20 MILES NORTHWEST OF ELKTON...MOVING EAST AT 30 MPH.
THE THUNDERSTORMS WILL BE NEAR BALLY...MOUNT VERNON...HOMEVILLE...
GLEN ROY AROUND 650 AM...SOUTH POTTSTOWN...BELFAST...ZIONSVILLE...
STEUBEN AROUND 655 AM...CEDARVILLE AND TATAMY AROUND 700 AM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS.

MPD
Local storm report, Jun 9, 6:00 AM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
700 AM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLOOD            HANOVER TOWNSHIP        40.82N 74.43W
06/09/2009                   MORRIS             NJ   TRAINED SPOTTER

            FLOODING WAS REPORTED ON ROUTE 10.

0231 AM     LIGHTNING        5 E MORRIS PLAINS       40.84N 74.39W
06/09/2009                   MORRIS             NJ   TRAINED SPOTTER

            A HOUSE IN CEDAR KNOLLS WAS STRUCK BY LIGHTNING AND ON
            FIRE. REPORT CONFIRMED BY THE HANOVER TOWNSHIP POLICE.

0610 AM     HAIL             WOMELSDORF              40.37N 76.19W
06/09/2009  E0.25 INCH       BERKS              PA   PUBLIC

            PEA SIZE HAIL REPORTED IN WOMELSDORF.

&&

GORSE
Special weather statement, Jun 9, 6:15 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
715 AM EDT TUE JUN 9 2009

NJZ015-017>019-PAZ067>071-091215-
BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-MERCER NJ-
MONTGOMERY PA-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-
715 AM EDT TUE JUN 9 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCKS...BURLINGTON...
CAMDEN...CHESTER...DELAWARE...GLOUCESTER...MERCER...MONTGOMERY AND
PHILADELPHIA COUNTIES...

AT 710 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS IN THE NORTHERN AND WESTERN
PHILADELPHIA SUBURBS...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL
BE NEAR VALLEY FORGE AROUND 720 AM...NEWTOWN SQUARE AND UPPER
PROVIDENCE TOWNSHIP AROUND 725 AM...RADNOR TOWNSHIP AND TROUT LAKE
AROUND 730 AM...AND PHILADELPHIA AROUND 735 AM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS.
Local storm report, Jun 9, 6:34 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
734 AM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLOOD            HANOVER TOWNSHIP        40.82N 74.43W
06/09/2009                   MORRIS             NJ   TRAINED SPOTTER

            FLOODING WAS REPORTED ON ROUTE 10.

0231 AM     LIGHTNING        5 E MORRIS PLAINS       40.84N 74.39W
06/09/2009                   MORRIS             NJ   TRAINED SPOTTER

            A HOUSE IN CEDAR KNOLLS WAS STRUCK BY LIGHTNING AND ON
            FIRE. REPORT CONFIRMED BY THE HANOVER TOWNSHIP POLICE.

0610 AM     HAIL             WOMELSDORF              40.37N 76.19W
06/09/2009  E0.25 INCH       BERKS              PA   PUBLIC

            PEA SIZE HAIL REPORTED IN WOMELSDORF.

0728 AM     HAIL             1 E KEMBLESVILLE        39.75N 75.81W
06/09/2009  E0.25 INCH       CHESTER            PA   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED JUST EAST OF KEMBLESVILLE.

&&

MEOLA/GORSE
Special weather statement, Jun 9, 6:41 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
741 AM EDT TUE JUN 9 2009

DEZ001>003-MDZ008-012-015-019-020-NJZ016-PAZ067-091230-
CAROLINE MD-CECIL MD-CHESTER PA-INLAND SUSSEX DE-KENT MD-KENT DE-
NEW CASTLE DE-QUEEN ANNES MD-SALEM NJ-TALBOT MD-
741 AM EDT TUE JUN 9 2009

...NUMEROUS STRONG THUNDERSTORMS WILL AFFECT CAROLINE...CECIL...
CHESTER...KENT...NEW CASTLE...QUEEN ANNES...SALEM...SUSSEX AND
TALBOT COUNTIES THROUGH 8:30 AM...

AT 735 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED NUMEROUS
STRONG THUNDERSTORMS MOVING EASTWARD INTO THE NORTHEAST MARYLAND
AREA. THE STRONGEST THUNDERSTORMS WERE MOVING INTO TALBOT AND QUEEN
ANNES COUNTIES. THE THUNDERSTORMS WERE MOVING EAST AT 25 MPH.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AS
WELL AS SMALL HAIL. DANGEROUS CLOUD TO GROUND LIGHTING WILL ALSO BE
OCCURRING WITH THESE STORMS.

THUNDERSTORMS WILL BE NEAR SKIPTON AND WYE MILLS AROUND 745
AM...CORDOVA...STARR AROUND 800 AM...GRIFFIN...HILLSBORO AROUND 815
AM...DENTON AND GREENSBORO AROUND 830 AM.

JRP
Local storm report, Jun 9, 6:44 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
744 AM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLOOD            HANOVER TOWNSHIP        40.82N 74.43W
06/09/2009                   MORRIS             NJ   TRAINED SPOTTER

            FLOODING WAS REPORTED ON ROUTE 10.

0231 AM     LIGHTNING        5 E MORRIS PLAINS       40.84N 74.39W
06/09/2009                   MORRIS             NJ   TRAINED SPOTTER

            A HOUSE IN CEDAR KNOLLS WAS STRUCK BY LIGHTNING AND ON
            FIRE. REPORT CONFIRMED BY THE HANOVER TOWNSHIP POLICE.

0610 AM     HAIL             WOMELSDORF              40.37N 76.19W
06/09/2009  E0.25 INCH       BERKS              PA   PUBLIC

            PEA SIZE HAIL REPORTED IN WOMELSDORF.

0630 AM     TSTM WND DMG     WEST READING            40.33N 75.95W
06/09/2009                   BERKS              PA   TRAINED SPOTTER

            TREE LIMBS REPORTED DOWN IN THE BLANDON AND WEST READING
            AREAS.

0728 AM     HAIL             1 E KEMBLESVILLE        39.75N 75.81W
06/09/2009  E0.25 INCH       CHESTER            PA   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED JUST EAST OF KEMBLESVILLE.

0737 AM     HAIL             HOCKESSIN               39.78N 75.69W
06/09/2009  E0.25 INCH       NEW CASTLE         DE   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN HOCKESSIN.

&&

MEOLA/GORSE

The radar

The Dover AFB radar (KDOX), 55 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Talbot

When
June 9, 7:00 AM EST
Where
Talbot County, Easton
Property damage
$1,000
Reported by
Newspaper
Coordinates
38.770, -76.070

A lightning strike that hit a power line caused outages to about 300 customers in the Easton Utility service area in Easton. Traffic lights were also knocked out.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177766.